Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 97, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jun 14, 2017, 2:43 PM CDT for Macon County, Missouri. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 14, 2017, 2:43 PM CDT (19:43 UTC)
- Expired
- Jun 14, 2017, 3:00 PM CDT
- In force
- 17 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Macon County, MO
The radar
The St Louis radar (KLSX), 186 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 1:04 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.7 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1435 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1113 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- -37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
420 WUUS53 KEAX 141943 SVREAX MOC121-142000- /O.NEW.KEAX.SV.W.0097.170614T1943Z-170614T2000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Kansas City/Pleasant Hill MO 243 PM CDT WED JUN 14 2017 The National Weather Service in Pleasant Hill has issued a * Severe Thunderstorm Warning for... Southeastern Macon County in north central Missouri... * Until 300 PM CDT * At 243 PM CDT, a severe thunderstorm was located near Macon, moving northeast at 40 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Macon. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3966 9230 3964 9246 3977 9255 3991 9229 TIME...MOT...LOC 1943Z 240DEG 36KT 3974 9240 HAIL...1.00IN WIND...<50MPH $$ Cutter
1 follow-up statement
216
WWUS53 KEAX 142001
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
301 PM CDT WED JUN 14 2017
MOC121-142011-
/O.EXP.KEAX.SV.W.0097.000000T0000Z-170614T2000Z/
Macon MO-
301 PM CDT WED JUN 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MACON COUNTY HAS
EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire. However heavy rain
is still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 800 PM CDT for
north central Missouri.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Pleasant Hill.
LAT...LON 3966 9230 3964 9246 3977 9255 3991 9229
TIME...MOT...LOC 2001Z 240DEG 36KT 3980 9227
$$
CutterWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 11:34 AM CDT, 3 hours 9 minutes earlier.
Area forecast discussion, Jun 14, 11:34 AM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 1134 AM CDT Wed Jun 14 2017 .Discussion... Issued at 405 AM CDT WED JUN 14 2017 Strong surface pressure gradient remains in place over the area between the slowly progressing surface low, which is currently over the Missouri River in eastern Nebraska, and the surface high pressure area over southeast CONUS. This pressure gradient has been responsible for the couple straight days of gusty southerly winds, and we will likely see one more day of gusty winds as the pressure gradient will remain in tact for most of the day. Just off the surface a strong low level jet characterized by SW winds around 50 to 60 kts is helping to maintain an area of light to moderate showers and thunderstorms over eastern Kansas and parts of Nebraska. As this jet shifts east with time it could usher in some showers and thunderstorms to far eastern Kansas and western Missouri through the morning hours. Between sunrise and the early afternoon the low level jet will likely decrease due to diurnal mixing, and thunderstorms should go on the decline until early to late afternoon. The picture for Wednesday afternoon with respect to thunderstorms is a bit uncertain still. Good moisture/instability will be in place over the forecast area, as temperatures will reach the upper 80s to lower 90s and dewpoints will generally be in the upper 60s to lower 70s. This will yield ML CAPE values approaching 3000+ J/kg over the area. One question will be whether we can overcome the capping inversion, which model soundings across the area indicate won't be much of a problem. Another question is whether the broad mid/upper trough provides enough forcing for storms to form later this afternoon/evening. As we approach this event short-range, hi-res convective allowing models (CAMs) indicate a rather isolated to scattered nature to these Wednesday afternoon storms. The better chances for thunderstorms may come across north central and northeast Missouri closer to the forcing associated with the upper wave. Areas further south become rather conditional with respect to afternoon/evening impacts. Given the high instability strong updrafts would be likely with any storm that can form. Deep layer shear is rather minimal, in the 20 to 30 kt range, so supercell structures are unlikely; however, a few semi-organized convective complexes could form across the area, but again, the coverage of storms is highly in question. Given good mid level lapse rates approaching 8 C/km hail would be the primary concern with wind being a close second. Tornado concerns at this time look to negligible. Storms forming over western Illinois and far northeast Kansas will likely form an organized MCS and drop southward, perhaps clipping areas of central Missouri later tonight. Thursday also brings a bit of a conditional concern for another round of strong to severe thunderstorms over eastern Kansas and western Missouri. The highly unstable environment over the eastern Plains remains in place, with around 4000+ J/kg of instability. Scattered thunderstorms will likely form along a dry line boundary in central Kansas and perhaps quickly form a MCS, which will push E/SE into eastern Kansas and perhaps western Missouri. While the confidence in this solution is growing, the confidence in the exact path of the one or numerous complexes pushing into eastern Kansas is a bit uncertain. Friday brings another round of conditional thunderstorm concerns for portions of the forecast area. Once again with the unstable airmass in place for Friday and good mid/upper flow over the top of that unstable air mass, another round of strong to severe thunderstorms will likely form in eastern Nebraska and again push southeast. These storms could move into northern Missouri Friday night, bringing with it another round of strong to severe storms. Models have become quite a bit more aggressive in recent runs regarding a strong surface ridge nosing into the mid-lower Missouri River Valley by Saturday. The initial cold front passage will likely bring a round/line of storms through the area, and depending on where the boundary stalls rain could be a concern through the weekend, especially south of I-70 where the boundary will more likely stall. Cooler and drier conditions will persist through the second half of the weekend and into early next week as the surface ridge slowly lumbers through the area. && .Aviation...(For the 18Z TAFS through 18Z Thursday Afternoon) Issued at 1127 AM CDT WED JUN 14 2017 The main impact with this forecast period is with the potential for afternoon thunderstorms. There is some uncertainty on whether or not storms will form near the terminals as the likelihood of development will mostly be limited to areas south and east of the terminal sites. This remains a possibility, however, though any storms which may develop should be short-lived and chances will steadily decrease through the early evening. Could see a brief reduction to MVFR ceilings within any storms which may develop, along with temporarily reduced visibilities. Otherwise, VFR conditions will return through the remainder of the period. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Leighton Aviation...Welsh
Hazardous weather outlook, Jun 14, 4:52 AM CDT, 9 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 452 AM CDT Wed Jun 14 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-151000- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 452 AM CDT Wed Jun 14 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Showers and thunderstorms will push through the region this morning dissipating after sunrise as they move east. Another round of storms is expected to develop in the afternoon, mainly from the KC Metro and east after noon. These storms will be mainly scattered in nature but will have the potential to be strong to severe where they form. The main threat will be large hail and damaging winds. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Storms are expected to develop Thursday night into Friday morning over eastern KS and move into Missouri. These storms do have the possibility of being strong to severe with heavy rain and damaging winds being the main threat. Another round of storms will form up over night Friday into Saturday morning over Iowa moving down into northern Missouri Saturday morning. These storms could also have strong winds associated with them as they push through the region. Once again storms will develop Iowa Saturday night into Sunday pushing through most of the region Sunday morning. These storms also have the possibility of being strong to severe as they push through. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Jun 14, 10:59 AM CDT, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1059 AM CDT WED JUN 14 2017
KSZ102-MOZ012-020-141630-
Doniphan KS-Buchanan MO-Andrew MO-
1059 AM CDT WED JUN 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DONIPHAN...NORTH
CENTRAL BUCHANAN AND SOUTHEASTERN ANDREW COUNTIES UNTIL 1130 AM
CDT...
At 1058 AM CDT, Doppler radar was tracking a strong thunderstorm over
St. Joseph, moving northeast at 25 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
St. Joseph, Elwood, Country Club Villa, Country Club, Cosby and
Helena.
This includes the following highways...
Interstate 29 between mile markers 47 and 55.
Interstate 229 between mile markers 4 and 11.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3987 9460 3985 9460 3971 9487 3979 9493
3999 9470
TIME...MOT...LOC 1558Z 226DEG 22KT 3979 9484
CutterSpecial weather statement, Jun 14, 12:24 PM CDT, 2 hours 19 minutes before
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 1224 PM CDT WED JUN 14 2017 MOZ030-031-038-141800- Ray MO-Carroll MO-Lafayette MO- 1224 PM CDT WED JUN 14 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RAY...SOUTHWESTERN CARROLL AND NORTH CENTRAL LAFAYETTE COUNTIES UNTIL 100 PM CDT... At 1223 PM CDT, Doppler radar was tracking a strong thunderstorm near Hardin, or 7 miles northeast of Lexington, moving northeast at 25 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Norborne and Hardin. LAT...LON 3916 9378 3924 9390 3947 9368 3930 9347 TIME...MOT...LOC 1723Z 226DEG 22KT 3925 9377 Cutter
Special weather statement, Jun 14, 2:28 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
228 PM CDT WED JUN 14 2017
MOZ025-033-142000-
Macon MO-Randolph MO-
228 PM CDT WED JUN 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RANDOLPH AND
SOUTHEASTERN MACON COUNTIES UNTIL 300 PM CDT...
At 228 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Bevier, or 9 miles southwest of Macon, moving east at
40 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Macon, Bevier, Jacksonville and Excello.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A severe thunderstorm watch remains in effect until 800 PM CDT for
north central Missouri.
LAT...LON 3959 9230 3954 9265 3967 9269 3970 9269
3984 9229
TIME...MOT...LOC 1928Z 249DEG 34KT 3964 9257
CutterThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 5:43 AM CDT | Special Weather Statement | EAX | Cass, Jackson | 47 min |
| Jun 14, 6:09 AM CDT | Special Weather Statement | EAX | Cass, Jackson, Johnson, Lafayette, Ray | 51 min |
| Jun 14, 7:23 AM CDT | Special Weather Statement | EAX | Atchison | 37 min |
| Jun 14, 7:59 AM CDT | Special Weather Statement | EAX | Atchison | 46 min |
| Jun 14, 10:59 AM CDT | Special Weather Statement | EAX | Andrew | 31 min |
| Jun 14, 12:24 PM CDT | Special Weather Statement | EAX | Carroll | 36 min |
| Jun 14, 2:28 PM CDT | Special Weather Statement | EAX | Macon | 32 min |
| Jun 14, 5:52 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Schuyler | 38 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.